First Reported Reaction In US To COVID-19—Experienced By A Healthcare Worker
On Tuesday, a health care worker in Juneau, Alaska, reportedly developed an allergic reaction that was classified as severe, shortly after having taken the newly approved Pfizer COVID-19 vaccine, and was admitted to the hospital overnight for observation.
Health officials held a media briefing on Wednesday, updating the woman’s condition. Officials stated the victim was middle-aged, had no pre-existing allergy history, and had no reports of having suffered from anaphylaxis—a life-threatening form of an allergic reaction.
Hospital officials at Bartlett Regional Hospital stated that 96 health care workers were administered the vaccine on Tuesday and were closely observed for 30 minutes after the vaccine was given. The woman in question said she was feeling flush 10 minutes into the observation time.
She was then administered an antihistamine—Benadryl. However, her symptoms continued to progress until she experienced an increase in heart rate and shortness of breath. She was then rushed to the emergency department within the hospital.
The emergency room physician who treated the woman said during the briefing: “She had a red, flushed rash over her face and torso.” Jones was concerned she experienced an allergic reaction, so she quickly administered an epinephrine injection.
Her symptoms were reported to have lessened for a while, but then they returned. She was then put on epinephrine intravenously and then admitted to the hospital’s intensive care unit for overnight observation.
Jones stated that the woman didn’t necessarily need the resources of the ICU, but with the hospital being a small one, if they are concerned about anyone, they are up into the ICU.
The woman was reported to be off all medications as of Wednesday morning and was expected to be officially discharged from the hospital on Wednesday evening.
As for the allergic reaction, Pfizer stated that the company is working alongside local Alaskan health authorities to access the incident. Pfizer also said that they would: “closely monitor all reports suggestive of serious allergic reactions following vaccination and update labeling language if needed.”
Could the allergic reaction be just the beginning of problems with a vaccine that was not given the needed time to test?